CitationAnderl, Christine & Chen, Frances S. (2017). Hormonal contraceptive use and risk for mood and anxiety disorders - Evidence from two large epidemiological datasets. 47th Annual Meeting of the International Society of Psychoneuroendocrinology. Zurich, Switzerland: Psychoneuroendocrinology.
AbstractBackground: Recent evidence suggests that use of hormonal contraceptives (HC), which typically contain synthetic forms of the sex hormones estrogen and/or progestogen, is associated with increased use of antidepressants and a first diagnosis of depression, especially amongst adolescents. However, no study to date has investigated potential long term effects of adolescent HC use on mental health in adulthood, even though adolescents’ developing brains are known to be susceptible to long lasting effects of sex hormones. Methods: To examine potential long term associations between adolescent HC use and mental health in adulthood, we analyzed data from all women included in two large epidemiological datasets, the United States National Health and Nutrition Examination Survey (NHANES) and the National Longitudinal Study of Adolescent to Adult Health (Add Health), for whom information on mental health and previous and current use of HC was publicly available. Results: Across both datasets, we found that – independent of current HC use – former HC use during adolescence was associated with an increased likelihood of showing subclinical or clinical levels of depression and/or anxiety in adulthood. These results held while controlling for several other factors that have been associated with risk for depression and anxiety. Conclusions: Together, our results both support and extend prior evidence for an association between HC use and mental health. Specifically, our results suggest that adolescent users of HC are at heightened risk for not only depression, but also anxiety, later in life.
Reference TypeConference proceeding
Book Title47th Annual Meeting of the International Society of Psychoneuroendocrinology
Chen, Frances S.